Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 129, NWS Raleigh, NC

June 11, 20094 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2009, 6:54 PM EDT for 4 counties in North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2009, 6:54 PM EDT (22:54 UTC)
Expired
Jun 11, 2009, 7:45 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:47 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 11, 6:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT THU JUN 11 2009

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS...COUPLED WITH A SERIES OF UPPER LEVEL
DISTURBANCES...WILL CAUSE GOOD CHANCES OF SHOWERS AND STORMS TO
CONTINUE IN THE FORECAST THROUGH FRIDAY. A WEAK COLD FRONT WILL PUSH
SOUTH INTO THE REGION FRIDAY AND FRIDAY NIGHT... LIKELY STALLING
NEAR THE SOUTH CAROLINA BORDER FOR THE WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 625 PM THURSDAY...

MCV WAS PUSHING NE OVER SW VIRGINIA WITH TWO CONVECTIVE LINES
PUSHING EAST THROUGH WESTERN NC INTO CENTRAL SC. GSP RECORDED AT
WIND GUST TO 76 MPH ONE OF THE LINES EARLIER. ANOTHER SEVERE
THUNDERSTORM WATCH WILL BE ISSUED EAST OF THE CURRENT ONE. THIS WILL
COVER THE REST OF OUR REGION THROUGH 1200 AM.

THE STRONGEST INSTABILITY CONTINUED FROM RALEIGH AND ROCKY MOUNT
SOUTHWARD AS OF 625 PM. THUS... ISOLATED SEVERE STORMS COULD
GENERATE OUT AHEAD OF THE CONVECTIVE LINES APPROACHING FROM THE
WEST.
&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
AS OF 250 PM THURSDAY...

ALTHOUGH THE COLD FRONT IS FORECAST BY BOTH THE GFS AND THE NAM TO
MAKE PROGRESS SOUTH...INSTABILITY PARTICULARLY ON THE NAM IS
HAMPERED BY MID-LEVEL WARMING BETWEEN 500MB AND 600MB ON BUFR
SOUNDINGS. THIS REDUCES OVERALL INSTABILITY AND CAPE ON THAT MODEL
VERSUS THE GFS...WHICH CONTINUES TO BE MORE ROBUST WITH
INSTABILITY...FORECASTING LIFTED INDICES TO -5C AND MLCAPE EAST OF
U.S. 1 TO 2500J/KG. THE NAM ALSO FORECASTS DEEPER WESTERLY MID-
LEVEL WINDS...AND THE GFS FORECASTS SIMILAR WINDS ALBEIT A TRIFLE
MORE SOUTHWEST OVERALL. IN ADDITION...THE NAM FORECASTS MEAGER QPF...
BUT CANNOT DISCOUNT THE PROXIMITY OF THE FRONT AND A LINGERING
SURFACE TROUGH. TAKING THE CONSENSUS APPROACH...EXPECTING MORE
ISOLATED-TO-SCATTERED THUNDERSTORMS WITH THE BETTER COVERAGE NEAR
AND EAST OF U.S. 1 WHERE THERE IS HIGHER INSTABILITY AND SLIGHTLY
GREATER SURFACE CONVERGENCE. PROVIDED ALL OVERNIGHT COMPLEXES ARE
TO THE NORTH AND EAST...THICKNESSES SUPPORT MOS GUIDANCE HIGHS
AROUND 90.

FRIDAY NIGHT...FRONT CONTINUES TO MOVE SLOWLY SOUTH. BUFR
SOUNDINGS INCREASE STABILITY DIURNALLY AND PROVIDE FOR INCREASING
UPPER-LEVEL DIVERGENCE. WILL DIMINISH ANY CHANCES FOR SHOWERS AND
THUNDERSTORMS GRADUALLY NORTHWEST TO SOUTHEAST...MAINTAINING
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE OVERNIGHT
HOURS IN THE SOUTHERN TIER OR TWO OF COUNTIES WHERE BOTH THE NAM
AND GFS CONTINUE SOMEWHAT DEEPER MOISTURE ON THETA-E SURFACES.
WHILE THERE COULD BE PATCHY FOG LATE IF SKIES CAN CLEAR IN
VICINITY OF THE FRONT WHERE DEW POINTS WILL BE GREATEST...
ESPECIALLY SOUTH AND EAST...WILL HOLD OFF ON THE MENTION FOR NOW.
OVERNIGHT LOWS SHOULD BE IN THE MID 60S TO AROUND 70.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 250 PM THURSDAY...

THROUGH TUESDAY...
A WEAK FRONT SAGGING SOUTH WILL BE LINGERING SOMEWHERE ALONG THE
SOUTHERN TIER OF THE STATE THROUGH THE WEEKEND. IN THE MEANTIME...
THE UPPER FLOW WILL REMAIN PREDOMINANTLY FROM THE WEST. WITH NO
SIGNIFICANT AIRMASS CHANGE...HIGHS WILL BE CLIMBING WELL INTO THE
80S EACH DAY. THUS...CONVECTION IS EXPECTED TO BE MAINLY SCATTERED
AND LARGELY DIURNALLY DRIVEN WITH THE SURFACE FRONT PROVIDING A
MEASURE OF LOW LEVEL LIFT TO ENHANCE COVERAGE IN THE SOUTH. THE
SMALLER SCALE PERTURBATIONS FROM UPSTREAM SHORTWAVES OR MCS REMNANTS
WHICH WILL DOUBTLESS BE SWEPT ALONG IN THE UPPER WESTERLY FLOW ARE
NOT GOING TO BE CAPTURED OR INITIATED IN THE EXTENDED FORECAST
RANGE...THUS ADDING AN ADDITIONAL MEASURE OF UNCERTAINTY TO DAILY
COVERAGE. WILL CONTINUE ONGOING POPS IN THE 30-40 PERCENT RANGE
DURING THE AFTERNOONS WITH LESSER CHANCES OVERNIGHT.

TUESDAY THROUGH THURSDAY...
MID-UPPER FLOW BECOMES NORTHWEST AS UPPER RIDGING BUILDS NORTH INTO
THE UPPER MIDWEST...WHICH IN TURN NUDGES THE SURFACE FRONT SOUTH OF
THE AREA ON TUESDAY. THIS WILL RESULT IN SLIGHTLY COOLER AND MAINLY
DRY WEATHER FOR TUE AND WED...WITH SEASONABLE HIGHS AROUND 85. WILL
CONTINUE THE DRY TREND INTO THURSDAY AS HIGH PRESSURE OFFSHORE IS
FORECAST TO LINGER ACROSS THE AREA.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 155 PM THURSDAY...

VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE REST OF THE
AFTERNOON AND OVERNIGHT HOURS...OUTSIDE OF AREAS OF SHOWERS AND
THUNDERSTORMS THAT MAY OCCUR AS A CONVECTIVE SYSTEM MOVES ALONG THE
NORTH CAROLINA/VIRGINIA BORDER...AND ALONG AND AHEAD OF A STRONG
UPPER-LEVEL DISTURBANCE MOVING EAST FROM TENNESSEE. IF THE MCV
CONTINUES WITH ITS PRESENT STRENGTH MOVING ACROSS CENTRAL NORTH
CAROLINA OVERNIGHT...THERE COULD BE A PERIOD OF GUSTY SURFACE WINDS
MAINLY FROM THE SOUTH. 925MB WINDS INCREASE TO AROUND 25KT
ESPECIALLY TOWARD KFAY AND KRWI LATE TONIGHT...AND WHILE THE WINDS
DO NOT APPEAR TO RISE TO LLWS CRITERIA...IN THE CONTINUING MOISTURE
AND WITH A BETTER INVERSION THERE ON BUFR SOUNDINGS...AREAS OF LOW
CLOUDS ARE LIKELY WITH LESSER CHANCES OF THIS TO THE WEST.

MIXING DURING THE MORNING SHOULD ALLOW FOR ANY LOW CLOUDS TO LIFT
WITH A SOUTHWEST-TO-WEST SURFACE FLOW DEVELOPING AHEAD OF A COLD
FRONT MOVING SOUTH TOWARD THE STATE. THERE WILL BE A CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON WITH THE BETTER CHANCE EAST AND
SOUTHEAST OF THE TRIAD WHERE THE INSTABILITY IS GREATER. DEEPER
WESTERLY FLOW MAY RESULT IN MORE ISOLATED-TO-SCATTERED COVERAGE OF
SHOWERS AND THUNDERSTORMS.

FRONT MOVES THROUGH MAINLY FRIDAY NIGHT...LINGERING ALONG THE SOUTH
CAROLINA BORDER WHILE WEAKENING. WEAK SURFACE WAVES ALONG THE FRONT
WITH MOISTURE REMAINING SHOULD CONTINUE TO PROVIDE FOR MAINLY
DIURNAL CHANCES FOR SHOWERS AND THUNDERSTORMS...AND THE POTENTIAL
FOR LATE NIGHT AND EARLY MORNING IFR CONDITIONS. FARTHER OUT IN
TIME...IT IS POSSIBLE BY TUESDAY A RIDGE BUILDING INTO CENTRAL NORTH
CAROLINA BEHIND ANOTHER FRONT USHERS IN MORE STABLE AND DRIER AIR.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF/PWB
NEAR TERM...DJF/PWB
SHORT TERM...DJF
LONG TERM...MLM
AVIATION...DJF
Hazardous weather outlook, Jun 11, 6:31 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU JUN 11 2009

NCZ007>011-024>028-040>043-076>078-085-086-088-089-122245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
631 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL SETTLE INTO CENTRAL NORTH CAROLINA FRIDAY
AFTERNOON AND EVENING...DISSIPATING OVER SOUTHERN AND EASTERN
NORTH CAROLINA ON SATURDAY. ADDITIONAL SHOWERS AND
THUNDERSTORMS...SOME STRONG TO SEVERE...ARE EXPECTED TO DEVELOP
IN THE VICINITY OF THE FRONT BOTH AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 1200 AM.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ021>023-038-039-073>075-083-084-122245-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-
631 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL SETTLE INTO CENTRAL NORTH CAROLINA FRIDAY
AFTERNOON AND EVENING...DISSIPATING OVER SOUTHERN AND EASTERN
NORTH CAROLINA ON SATURDAY. ADDITIONAL SHOWERS AND
THUNDERSTORMS...SOME STRONG TO SEVERE...ARE EXPECTED TO DEVELOP
IN THE VICINITY OF THE FRONT BOTH AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MID EVENING. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

BADGETT

In the hours before

Special weather statement, Jun 11, 2:09 PM EDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
209 PM EDT THU JUN 11 2009

NCZ007-008-111945-
GRANVILLE-PERSON-
209 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON
COUNTIES THROUGH 345 PM EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES
WEST OF CONCORD...OR ABOUT OVER YANCEYVILLE...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CONCORD...ROXBORO...BETHEL
HILL...OAK HILL...STOVALL.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BLAES
Special weather statement, Jun 11, 2:41 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT THU JUN 11 2009

NCZ007-008-112015-
GRANVILLE-PERSON-
241 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND PERSON
COUNTIES THROUGH 400 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST
WEST OF ROXBORO AND BUSHY FORK...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL MOVE ROXBORO...BETHEL HILL...OAK
HILL...STOVALL THROUGH 400 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BLAES
Special weather statement, Jun 11, 4:43 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU JUN 11 2009

NCZ010-011-026-027-112145-
FRANKLIN-HALIFAX-NASH-WARREN-
443 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN WARREN...
HALIFAX...NORTHERN NASH COUNTIES THROUGH 545 PM EDT...

AT 438 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM WARRENTON SOUTH ACROSS ARCOLA TO AROUND
CENTERVILLE. THIS LINE WAS MOVING EAST AT 35 MPH.

SOME LOCATIONS WHICH WILL BE AFFECTED BY AROUND 500 PM INCLUDE
AIRLIE...AVENTON AND GLENVIEW. STORMS WILL REACH ENFIELD AND ROANOKE
RAPIDS AROUND 515 PM...AND HALIFAX BY 530 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

13
Special weather statement, Jun 11, 4:52 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT THU JUN 11 2009

NCZ021-022-038-039-112200-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
452 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL ARRIVE IN THE TRIAD REGION BY 600 PM...

AT 445 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE RAPIDLY
DEVELOPING ALONG THE INTERSTATE 77 CORRIDOR...IN VICINITY OF
STATESVILLE AND SALISBURY. THESE STORMS ARE EXPECTED TO MOVE EAST
NORTHEAST TOWARD THE TRIAD...ARRIVING AT THE LEXINGTON AND WINSTON
SALEM AREAS BY 600 PM THIS AFTERNOON.

SEVERE THUNDERSTORM WARNINGS MAY BE NEEDED FOR THE TRIAD AREA IF
THESE STORMS CONTINUE TO INTENSIFY. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 8 PM FOR THE TRIAD AND WESTERN PIEDMONT.

VINCENT
Special weather statement, Jun 11, 6:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT THU JUN 11 2009

NCZ040-076-112315-
CHATHAM-LEE-
651 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHATHAM AND LEE
COUNTIES THROUGH 715 PM EDT...

AT 651 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF GUM SPRINGS...OR ABOUT 9 MILES WEST OF SANFORD...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TRAMWAY...GUM
SPRINGS...CUMNOCK...AND...SANFORD.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:32 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Jun 11, 5:19 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth56 min
Jun 11, 7:18 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph57 min
Jun 11, 7:59 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.